Alert archive / Texas / Flash Flood Watches in 2018

Flash Flood Watch 4, NWS Midland/Odessa, TX

September 20, 201813 counties in Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood watch at Sep 20, 2018, 2:22 PM CDT for 13 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Sep 20, 2018, 4:00 PM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 20, 2018, 2:22 PM CDT (19:22 UTC)
In effect from
Sep 20, 2018, 4:00 PM CDT
Expired
Sep 21, 2018, 3:27 AM CDT
In force
11 hr
Issued by
NWS Midland/Odessa, TX
Flood severity
None

Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Scurry County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 43 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

902 
WGUS64 KMAF 201922
FFAMAF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Midland/Odessa TX
222 PM CDT Thu Sep 20 2018

...FLASH FLOOD WATCH IN EFFECT TONIGHT FOR THE GUADALUPE
MOUNTAINS, VAN HORN HIGHWAY 54 CORRIDOR, SOUTHEAST NEW MEXICO
PLAINS AND NORTHERN AND CENTRAL PERMIAN BASIN OF WEST TEXAS...

.The remains of a tropical system from the Pacific will move over 
the region tonight and early Friday. Tropical moisture accompanying 
this system is expected to result in heavy rainfall. Training of 
showers and thunderstorms will enhance rainfall amounts in some 
areas, with localized rainfall amounts in excess of 2 to 3 inches
possible in the watch area.

NMZ027>029-033-034-TXZ045>048-050>053-057>063-258-211200-
/O.NEW.KMAF.FF.A.0004.180920T2100Z-180921T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Glasscock-Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, 
Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland,
Garden City, Guadalupe Mountains NP, and Pine Springs
222 PM CDT Thu Sep 20 2018 /122 PM MDT Thu Sep 20 2018/

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Watch for portions of southeast New Mexico and 
  Texas, including the following areas, in southeast New Mexico, 
  Central Lea County, Eddy County Plains, Guadalupe Mountains of 
  Eddy County, Northern Lea County, and Southern Lea County. In 
  Texas, Andrews, Borden, Dawson, Ector, Gaines, Glasscock, 
  Guadalupe Mountains, Howard, Loving, Martin, Midland, 
  Mitchell, Reeves County and Upper Trans Pecos, Scurry, Van 
  Horn and Highway 54 Corridor, and Winkler. 

* Through Friday morning

* Heavy rainfall and already saturated soils could lead to runoff
  that may result in flash flooding of low lying areas, streams,
  arroyos, and other low lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
1 follow-up statement
770 
WGUS64 KMAF 210827
FFAMAF

Flood Watch
National Weather Service Midland/Odessa TX
327 AM CDT Fri Sep 21 2018

...Flash Flood Watch Is Cancelled...

.Rainfall is moving out of the area and the threat for widespread
flash flooding is diminishing. Minor flooding will still be
possible through this afternoon.

NMZ027>029-033-034-TXZ045>048-050>053-057>063-258-210930-
/O.CAN.KMAF.FF.A.0004.000000T0000Z-180921T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Glasscock-Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, 
Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland,
Garden City, Guadalupe Mountains NP, and Pine Springs
327 AM CDT Fri Sep 21 2018 /227 AM MDT Fri Sep 21 2018/

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of southeast New Mexico and
Texas has been cancelled. Minor flooding will still be possible
through this afternoon.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 20, 12:37 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 20, 12:37 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1237 PM CDT Thu Sep 20 2018

.DISCUSSION...

&&

.AVIATION...
Satellite imagery and radar shows clouds/showers are moving into the
area from the southwest. SSE winds have been and are currently gusting
at MAF and HOB. One of the main concerns for this forecast is
heavy rain that will likely result in MVFR conditions for the
western TAFs. Still have left out TS due to uncertainty of timing
and location. The other concern is a possible wind shift. Expect
the winds to slow down and shift to the N around 00/02z for CNM
and then later for the sites further south.

&&

PREV DISCUSSION... /issued 350 AM CDT Thu Sep 20 2018/

DISCUSSION...

Rain chances will increase through tonight areawide, followed by a
cold front and cooler temperatures Friday and this weekend.  An
upper trough translating eastward over the Great Basin will combine
with the remnants of a tropical system from the Pacific, both of
which will move over the region tonight, Friday and perhaps
lingering over the area Saturday.  This will allow for widespread
showers and thunderstorms today through Friday, with some of the
showers and storms capable of producing heavy rainfall due to
tropical type downpours, and especially since PWats will rise to
around 2 inches through tonight and at least Friday.  Even though we
expect to see localized flash flooding tonight, and Friday when a
cold front will move into the area and provide a low level focus,
there is still too much variability amongst current model progs in
the timing and location of heavy rainfall to prevent the issuance of
a Flash Flood Watch at this time.  Please stay tuned as one may be
in the offing within the next 12 hours or so.

Behind the mentioned cold front, strong northeast gap winds could
occur in Guadalupe Pass as early as Friday evening, lasting until
Saturday morning.  Will hold off on issuance of a High Wind Watch
there as the timing of the front is in question, not to mention how
quickly the surface ridge builds southward behind the front.  It
does appear rain chances will begin to wind down Saturday and after
as the upper trough begins to pull away, and a warming trend sets in
under a weak upper ridge initially, then increasing westerly flow
aloft to the south of a deepening upper trough over the CONUS next
week.  Temperatures will drop below normal Friday in most locations
and stay that way until Sunday when they approach normal levels
again.  Readings will then jump above normal Monday and Tuesday
before another cold front possibly cools us down Wednesday and
Thursday, along with another chance of rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     86  70  77  61 /  30  70  70  50
Carlsbad                       81  65  78  61 /  60  70  20  20
Dryden                         88  71  86  69 /  40  50  40  40
Fort Stockton                  83  69  81  61 /  40  60  30  20
Guadalupe Pass                 74  61  72  55 /  60  60  20  20
Hobbs                          79  66  73  57 /  40  80  40  20
Marfa                          76  56  78  52 /  50  50  20  20
Midland Intl Airport           84  69  79  61 /  40  70  60  30
Odessa                         83  70  78  60 /  40  70  50  30
Wink                           84  69  80  61 /  40  60  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

04/99/04
Hazardous weather outlook, Sep 20, 2:19 PM CDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
219 PM CDT Thu Sep 20 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
219 PM CDT Thu Sep 20 2018 /119 PM MDT Thu Sep 20 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Heavy showers and thunderstorm are likely tonight with the potential
for locally heavy rainfall especially from Southeast New Mexico and
Culberson county eastward across the Upper Trans Pecos and Permian
Basin. This rainfall could lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Shower and thunderstorm chances will continue with best chances
shifting east Friday and Saturday. The primary concern will be heavy
rainfall... which could lead to flash flooding especially across the
Eastern Permian Basin Friday and Friday night.

Strong gap winds will be possible through Guadalupe Pass Friday
night and Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 3:20 PM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry115 min

Nearby

Flash Flood Watches in Texas, 2018Flash Flood Watches in New Mexico, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.